Summary: A review of 63 patients with analgesic abuse, analgesic nephropathy and peptic ulcer is presented. It is suggested that the term “Analgesic Syndrome” be reserved for this combination which is often associated with hyper‐tension, ischaemic heart disease, hypo‐chromic anaemia and psycho‐social disability. The syndrome may present in a variety of forms and the diagnosis will often be missed unless urine testing with Phenistix for salicylates is used as a routine and unless the clinician is aware that patients often deny analgesic abuse. Many patients had taken no phenacetin for several years and the data supports suggestions that aspirin may produce analgesic nephropathy. The peptic ulcer is often gastric, the incidence of complications high, but in only one of the 16 deaths was it an immediate cause which was most often renal failure and ischaemic heart disease.
No takes yet. Share an insight, caveat, or question.
J. M. Duggan (1974) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: